Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A 10-month-old girl with infantile spasms presented with progressive lethargy, followed by a movement disorder, and, finally, left hemiparesis. She presented a month prior with flexor spasms and hypsarrhythmia detected on an electroencephalogram, and she was optimally treated with vigabatrin (150 mg/kg/d) and tetracosactide (0.75 mg on alternate days) prior to the onset of new symptomatology 14 days after starting her therapy for infantile spasms. Neuroimaging revealed rapidly progressive signal changes within the basal ganglia, brainstem, and cerebellum (Figure, A-F) compared with earlier neuroimaging performed 12 days after onset of her spasms. A fulminant mitochondrial cytopathy was considered, and all her neurometabolic investigations were expedited (the results of which were subsequently normal). In addition, treatment with vigabatrin was stopped on day 22. She started to make a dramatic recovery within 48 hours and went on to make a full neurological recovery (Figure, G-L).
Hernández Vega Y, Kaliakatsos M, U-King-Im J, Lascelles K, Lim M. Reversible Vigabatrin-Induced Life-Threatening Encephalopathy. JAMA Neurol. 2014;71(1):108–109. doi:10.1001/jamaneurol.2013.1858
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: